Drug-Induced Agranulocytosis: A Mini Review

Volume 2, Issue 1 : January 2016 – March 2016

11. Drug-Induced Agranulocytosis: A Mini Review

Agranulocytosis is also known to be granulopenia, causing neutropenia in circulating blood streams .The destruction of white blood cells takes place which leads to increase in the infection rate in an individual where immune system of the individual is suppressed. The symptoms includes fever, sore throat, mouth ulcers. These are commonly seen as adverse effects of a particular drug and are prescribed for the common diagnostic test for regular monitoring of complete blood count in an admitted patient. Drug-induced agranulocytosis remains a serious adverse event due to occurrence of severe sepsis with deep infection leading to pneumonia, septicaemia, and septic shock in two/third of the patient. Antibiotics seem to be the major causative weapon for this disorder. Certain drugs mainly anti-thyroid drugs, ticlopidine hydrochloride, spironolactone, clozapine, antileptic drugs (clozapine), non-steroidal anti-inflammatory agents, dipyrone are the potential causes. Bone marrow insufficiency followed by destruction or limited proliferative bone marrow destruction takes place. Chemotherapy is rarely seen as a causative agent for this disorder. Genetic manipulation may also include as one of the reason. Agranulocytosis can be recovered within two weeks but the mortality and morbidity rate during the acute phase seems to be high, appropriate adjuvant treatment with broad-spectrum antibiotics are prerequisites for the management of complicated neutropenia. Drugs that are treated for this are expected to change as a resistant drug to the patient. The pathogenesis of agranulocytosis is not yet known. A comprehensive literature search has been carried out in PubMed, Google Scholar and articles pertaining to drug-induced agranulocytosis were selected for review.